Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
blue_eyes1110

New to Accutane- desperate need of feedback

Recommended Posts

Hi- I'm a 27 year old female who never had acne problems as a teenager but the past year I've had terrible acne as if I were a teenager in puberty. I didn't even have acne before or after I had my son 7 years ago. Needless to say I've been on 8 months of 150mg Doryx and that cleared me up but w/in 3 months of coming off of it (happened 2 seperate times) I begin to break out in cyst on my chin and forehead. I avoided it as long as possible but I started 30mg of Accutane yesterday.

Some of my main questions are:

How long before I see the dry skin, lips, hair side effects?

Is sun exposure as bad as I've heard? Im very fair complected, believe in using sunblock and don't lay out in the sun/do tanning beds but I do enjoy being outside and getting some sun. Will I burn like I've heard? Should I avoid the sun at all cost?

Any other side effects? Words of wisdom?

All comments are appreciated, I feel very 'in the dark' on this subject.

Link to comment
Share on other sites

The dryness side effects. I felt like I was wearing a rubber suit at the end of the first week. You will experience them soon....

Hair side effects. My hair has thinned slightly and started after about 45 days, but seems to have lessened (im about 75-80 days in). Also the texture of my hair has changed a bit, drier, more brittle and strawy. I'd compare it to how it felt when I was a swimmer and spent tons of time in a chlorinated pool.

The sun part, just don't be dumb about it and you should be fine. Wear sun block and don't go tanning and you should be fine.

Link to comment
Share on other sites

For me the dry lips and skin started in a matter of days but it hasn't been bad. A little bit of peeling on the lips, nothing monstrous or even noticeable to anyone but me. The god send for the dry skin has been jojoba oil. I just mix a few drops in with cetaphil moisturizer and apply to my face and that seems to do the trick (i.e. no flaky skin).

As for the sun, just be sensible. If you already wear sun screen you should be fine, you may just want to up the SPF to double what you're using know. My dermatologist put it this way "If it took you an hour to burn before, it'll take half that time while you're on accutane". If you're already using SPF 50 or 60 then your probably groovy.

I did notice I was much more sore after going to the gym, but I just started supplementing with

omega 3 fish oil which seems to help (plus it's great for your skin).

The worst side effect I noticed is if I take the pill in the evening I have a hell of a time getting to sleep, I'll lie there for hours. I'm going to try taking it in the early afternoon to see if that helps.

Best of luck

Link to comment
Share on other sites

i'm finishing up the last few weeks of claravis. still have the dry lips (which started within the first week) and dry skin all over with the exception of my face and scalp. those were sooooooo unbelievably oily!!! since starting this medicine the oil has dramatically decreased. i used to have to wash my hair daily because if i didn't it felt gross and looked oily and nasty. now i can wash like a normal person - every 2 days or so. i dont feel like i've lost any hair either. actually it seems like my hair is growing faster since it isnt as oily as before. strange i know but true.

as far as the sun - i'd just stay out of it. if you absolutely must go slather on the spf all over because your entire body will be sun sensitive, not just your face.

i am 38. this is my second time on accutane/claravis. first time was when i was 20. it worked great back then. after having 2 kids my skin became a mess again. the difference for me from the first time at age 20 and now at age 38 is the joint pain and achyness. didnt have that the first time but age is the main factor in that. i take advil or aleve and its ok.

the initial breakout will make you wonder what the heck you're doing to yourself. mine began in the second week and lasted about a month. varies with everyone. dont let it discourage you!! they say (whoever "they" is) that by the 3rd month you'll be clear. again that varies from person to person. just keep reminding yourself that by the 3rd month you'll look great!

Link to comment
Share on other sites

Hi, blue_eyes1110. It took a couple of weeks to notice dry lips and about a month to notice it everywhere else. The photosensitivity spectrum is broad ranging from none at all to extreme. When it's extreme, you'll know it and unfortunately, there's not a darned thing you can do about it aside from slathering on the sunblock and try to stay out of the sun as much as possible. Some other common side effects are brain fog, fatigue, diminished night vision, increased/decreased appetite, joint pain, dry eyes, and nose bleeds. That sounds like a lot and for some it is, but not everybody experiences these symptoms. Some are unfortunate to experience them all at once while others get a few. Some of the symptoms may appear right away or late in the course.

The best advice I can give with this drug is to stay hydrated, listen to your body, and be completely honest with your dermatologist.

Good luck!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×